Anesthesiology/General Anaesthetic


My young son (10) is having an endoscopy next week, and we have opted to have general anaesthetic. He is concerned about nausea, specifically after waking up from the anaesthetic.

Is there anything that can be done to prevent the post-op nausea?
- Does the occurrence change with the type of administration?

Are there any reasons that he would have to stay in the hospital overnight? If so, what are these?

I am not familiar with the specifics of endoscopy under general anesthesia in Australia since I am a US based physician.  However the best way to prevent the problem is a thorough discussion with the anesthesiologist prior to the anesthetic such that he/she can tailor the anesthesia to your specific needs and concerns; many things can be done to prevent nausea (preop anti-nausea medication, use of drugs with a low incidence of nausea, avoidance of techniques and issues known to be risks for increased nausea, etc).  Nothing, however, is perfect.  The most potent antinausea medications (phenothiazines and butyrophenones) are long-acting, for example, and while they will prevent nausea will also prolong recovery.


All Answers

Answers by Expert:

Ask Experts


JM Starkman, MD


Over twenty-five years of adult and pediatric, inpatient and outpatient clinical anesthesia practice--some private, some group.

American Association of Physicians and Surgeons. My county medical society.

[not a researcher]

American medical school graduate. Board Certified. Fellowship trained Cardiovascular and Pediatric anesthesia subspecialist.

Past/Present Clients
Over 20,000 anesthetics, the majority of which have been personally managed, with less than 5% consisting of supervising nurse anesthetists or in-training resident physicians.

©2016 All rights reserved.